With one exception, blood pressure medications themselves usually don't cause weight loss. And certain ones can actually cause weight gain.
According to the National Heart, Lung, and Blood Institute (NHLBI), roughly two-thirds of Americans older than 65 have high blood pressure (also known as hypertension), and a whopping 90 percent of people who do not have high blood pressure at age 55 will eventually develop the condition at some point in their lives.
Video of the Day
Read more: 5 Ways Blood Pressure Affects Your Body
Losing Weight for Better BP
One of the main risk factors for hypertension is excess body weight, so losing weight can help. Having overweight or obesity, in fact, significantly increases your risk for developing high blood pressure, high cholesterol and diabetes, warn NHLBI researchers. People who exercise more and embrace a healthier diet will find that losing just 10 pounds can often trigger a notable drop in blood pressure.
The NHLBI recommends following the Dietary Approaches to Stop Hypertension (DASH) diet, which emphasizes the benefits of consuming fruits, vegetables and low-fat dairy foods.
The goal of the DASH diet is to up your intake of potassium, calcium, magnesium, protein and fiber, while lowering your intake of foods that are heavy in saturated fat, total fat, cholesterol or sodium (salt). This means less red meat, fewer sugary foods or drinks, and keeping alcohol to a minimum.
Read more: How the DASH Diet Can Help Lower Blood Pressure
Diuretics and Weight Loss
"Most blood-pressure-lowering medications do not result in changes in body weight," says Gregg Fonarow, MD, director of the Ahmanson-UCLA Cardiomyopathy Center i Los Angeles.
Diuretics are an exception. This blood pressure medication does cause weight loss. Also called "water pills," diuretics are often the first drug of choice when a person is newly diagnosed with high blood pressure. The Mayo Clinic explains that diuretics work by getting the kidneys to rid the body of salt (sodium) and water. In turn, that causes blood pressure to dip by reducing the amount of fluids flowing through the veins and arteries.
"Diuretics can result in weight loss … often in the range of 1 to 2 kilograms," Dr. Fonarow says. That's equal to roughly 2 to 4.5 pounds.
However, the downside is that diuretics — or diuretics on their own — don't always do the trick when it comes to blood pressure control, the Mayo Clinic says. That may prompt your doctor to add another medication into the mix or withdraw diuretic treatment altogether. In the case of stopping the use of diuretics, the European Society of Cardiology cautions that some patients may experience sudden weight gain due to a resulting increase in fluid retention.
Beta Blockers and Weight Gain
On the other hand, another common blood pressure medication, beta-adrenergic blocking agents — also called beta blockers — can trigger weight gain all on their own, says Mayo Clinic.
This class of drug helps to lower blood pressure by blocking the effects of the hormone epinephrine (more commonly known as adrenaline). In doing so, these drugs — which include brands such as Sectral, Tenormin, Zebeta, Lopressor, Corgard, Bystolic and Inderal — open up the veins and arteries to improve blood flow, Mayo clinic adds. They help the heart beat more slowly and with less force, leading to a drop in blood pressure.
Mayo Clinic experts note that these drugs can cause heart-unfriendly triglyceride fat levels to rise. Though the rise is usually modest and temporary, Mayo Clinic warns that higher triglyceride levels can lead to arterial hardening and thickening, which increases the risk for cardiovascular disease.
What's more, beta blockers are known to trigger weight gain, alongside fatigue and cold hands and feet.
Older types of beta blockers, such as Tenormin and Lopressor, are particularly problematic in that regard, Mayo Clinic notes. Typically, these medications will cause an average gain of about 2.6 pounds.
The good news is that older beta blockers are usually prescribed only when other medications fail to help lower blood pressure. Newer beta blockers — such as Coreg — are less likely to cause weight gain.
That said, Mayo Clinic experts warn that people on beta blockers should be wary of any sudden weight gains exceeding 2 to 3 pounds in a day, or 5 pounds a week. That likely indicates fluid buildup in the legs, abdomen or chest, which is often a marker for heart failure. Anyone running into this problem should seek medical care immediately.
- National Heart, Lung, and Blood Institute: "Your Guide to Lowering Blood Pressure"
- Gregg Fonarow, MD, director, Ahmanson-UCLA Cardiomyopathy Center, Los Angeles, California
- Mayo Clinic: "Diuretics"
- Mayo Clinic: "Beta Blockers: Do They Cause Weight Gain?"
- Mayo Clinic: "Beta Blockers"
- Mayo Clinic: "Triglycerides: Why Do They Matter?"
- European Society of Cardiology: "Diuretic Withdrawal Is Safe for Stable Heart Failure Patients"
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.